I have what I believe to be Chronic Fatigue Syndrome with a number of various symptoms. The only thing that has ever given me relief is Tramadol. I never use more than 100mg per day and skip some days. I am afraid of building up a tolerance. Anyone have an idea on the average a what frequency of use would be safe from building up a tolerance to this amazing drug that makes me feel normal for stretches of time. Thanks
How much Tramadol before tolerance begins?
Added 28 Sep 2010:
I have just read a number of post on Tramadol addiction. Certainly sounds like a problem for many. I have no problem skipping days and never take more than 4 days per week. Any help here would be very appreciated. I am quite aware that if I increased the dosage and got into a daily routine of taking this drug than I would be in for big trouble. Just would be great if there was a safe level I could maintain for occasional relief without becoming tolerant to it and needing more to provide the relief.
28 Sep 2010
everyone is different. some ppl can take it everyday and stop with no problem. some build a tolerance very easily... it all depends on how your body responds to the meds. i have never tried tramadol, but i have been on hydrocodone for a little over a year. i noticed the tolerance for it VERY quickly. it use to make me so sick and nauseated that i couldnt move. that only lasted for about a week. then it just helped take the pain away with no nausea and i had energy again. my tolerance has def gone up. i refuse to take more than what i've been prescribed... i have taken it everyday over the past year. it doesnt help with the pain like it use to, but i dont want to go to anything stronger. im only 25, and i want to stay on the lowest dose and weakest meds as possible, for as long as possible. the best advice i can give to you is to only take the tramadol as needed.
if you are fine going a couple of days without it, then i think that is wonderful! dont ever take more than whats prescribed to you because that will increase your tolerance. i hope that addiction never becomes a problem for you. i hear that its really bad having withdraws. i would hate to experience that first hand. if the day ever comes that i have to stop taking hydrocodone, i will def taper off slowing with the help from my dr.
best wishes to you! xoxo
28 Sep 2010
Hi millermi, I'm glad you've found a medication that makes you feel better, just be very careful with this drug. I was put on it when it first came out under the brand name. It was so new, the doctor didn't know as much as he should have. Anyway, this medication does build up in your system and I was put on 400mg a day (1-100mg 4xdaily). I was 36 at the time and was suffering from "cluster migraines", so I had to take it everyday of the month. After being on it for about a week, I had a seizure, right in front of my husband in the kitchen! Thank God he was there and knew what to do... he grew up with a cousin who had seizures. He took me to the ER right away, and they said they couldn't find any signs of a seizure. My husband got so angry, they didn't believe us! After that, I averaged a seizure about every 3 days.
I never knew when one was going to hit, so I stopped driving my kids around, I had someone in the bathroom with me when I showered or bathed, and I tried to never be alone. My primary doctor put me on seizure meds, and they made me feel worse. This went on for over three months. Finally I was talking to my sister one day, she is a pharmacist in the Navy, and was telling her all about it. She said: tell me everything you are taking. That night she called me so upset and told me to go off the Ultram, which is brand name for Tramadol. It was causing my seizures, because it was building up in my system. That's why I would have one around every three days! Once I went off it, I've never had another seizure, and I'm 49 now... so it was the medicine. So please... be careful with this drug! Hope this helps...
28 Sep 2010
The worst thing I can even say about the medication you are on is that it is not supposed to be used for anything but short term pain relief and is as addictive as narcotic pain meds.
I will say that if you take only what is prescribed and are able to skip days, that in itself will help you not build up a tolerance as fast as anyone taking it daily even as prescribed.
As long as you can do what you are now and don't feel a build up of tolerance to the point it no longer helps your pain and your doctor feels it is safe to use long term for you, I think you will be fine and are doing the right thing for you.
If you do ever build up tolerance, at that point you may have to go to an opiate like Hydrocodone or Percocet but I hope for you that is a long way down the road if at all.
I was only 31 when I got RSD and due to my age then and now (42), I have remained on the same dose of my own pain med for 9 of 11yrs without feeling like it wasn't working or that I'd built up tolerance to the point it no longer helped my pain.
The only complaint many of us are having is they reformulated this med to keep abusers from cutting it open taking a time released pain pill all at once but the people who are in true chronic pain are the ones who are suffering because of this and I've already heard of deaths due to trying to abuse this new formula as the junkies have already got it figured out.
That is so sad and we just want the medication that worked for us back as the abusers are going to do what they will anyway.
28 Sep 2010
There are so many symptoms when one has CFS. When you say you get "relief" and have stretches when you feel normal what exactly are you referring to? The reason I ask is that I take ritalin, not for, cfs though. My psychiatrist prescribed it along with my other medications for depression. The ritalin helps with my cognitive symptoms and gives me energy.
Before posting this and suggesting your dr try it for you, I did some research. Apparently it is recently becoming a popular treatment for cfs. There is an excellent but quite lengthy article by Dr. Lapping at www.prohealth.com.
If anything else can help, I would get off the tramadol. Read my profile, it will give you some insight as to were I have been.
Anyway at one point years ago when I attempted to detoxify impatient I was put on the ultram. After all I have been through I still call those "the nasty little white pills". They really messed with my head. My family even remembers that period of time as when Mom was not Mom.
I have been on every narcotic, addicted now. My family has seen me go through everything thing, but the time I was on ultram stands out.
I cringe when I see questions on here about tramadol and there are many, too many. All I can say is if you can find anything else to take that's not addicting switch while you still can... that nasty stuff has a way of "creeping up on you". God Bless and Good Luck. Sable
7 Jun 2011
I can't tolerate aspirin or NSAIDs of any sort. Tylenol is ineffective. My pharmacist suggested Ultram as alternative for pain. I use it as needed for any kind of pain: headache, muscle soreness, etc. I do not have chronic pain so I may take 100mg two or three times a day for one or two days when pain hits. Then, no Ultram for several days or weeks until I need help again. I feel no euphoria. I feel no great need for the drug. It is my form of aspirin. It works well.
8 Jun 2011
ultrams are a wonderful drug !i am lucky in that i don't have a addictive personality !i was started on ultrams due to back pain!but found out that they helped with my arthritis !so now thats why i get them!i had to move on to stronger drugs for my chronic back and stomach pain!but ultrams help with pain as long as it isn't to bad !
God bless & best wishes
2 Sep 2011
I have FMS/CFS and Tramadol is the ONLY thing that has really truly helped my pain. It is a synthetic narcotic and works through the central nervous system, unlike true narcotics. I believe this is the exact reason it works so well for those of us with FMS... it is a CNS disorder. I do warn you though... it is every bit as addictive as true narcotics. You are not supposed to exceed 400mg a day but I think anyone taking eight 50mg pills for more than a couple weeks is going to have to wean themselves off slowly if you want to discontinue the med. I was taking that much for awhile and got sick when I tried to cut back too quickly. I usually take 2-4 per day now and some days none at all, or I use Vicodin on the off days if I am really suffering.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... to do is sleep. I cant take this anymore. I have no life. I can stay up for about 4-6 hours then I cant seem to fight the fatigue. This is worse ...
9 answers • 27 Dec 2010
I was suffering from POTS related symptoms. Dizziness, chronic fatigue, and frequent chest pain. I tried most everything that my doctors prescribed ...
9 answers • 25 Feb 2011
I have Chronic Fatigue Syndrome so my Doc prescribed Nuvigil. It worked wonders. For the first time in 20 years I felt like living. I could finally ...
3 answers • 25 Oct 2012
I'm new to this group so I apologize if I'm not up to date with all the lingo. I've made kidney stones approximately 1 every 6-7 yrs ...
1 answer • 10 Nov 2014